Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 137, NWS Columbia, SC

July 10, 2017Burke County, Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jul 10, 2017, 7:52 PM EDT for Burke County, Richmond County, Georgia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2017, 7:52 PM EDT (23:52 UTC)
Expired
Jul 10, 2017, 8:30 PM EDT
In force
38 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Burke County, GA, Richmond County, GA

The radar

The Columbia radar (KCAE), 103 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 805 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
805 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

535 
WUUS52 KCAE 102352
SVRCAE
GAC033-245-110045-
/O.NEW.KCAE.SV.W.0137.170710T2352Z-170711T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
752 PM EDT MON JUL 10 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northwestern Burke County in east central Georgia...
  Southern Richmond County in east central Georgia...

* Until 845 PM EDT

* At 752 PM EDT, a severe thunderstorm was located over Hephzibah, or
  10 miles south of Fort Gordon, and is nearly stationary.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Hephzibah, Blythe and Keysville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3343 8195 3338 8193 3337 8195 3334 8194
      3335 8191 3334 8192 3333 8191 3333 8190
      3330 8188 3331 8187 3326 8183 3325 8185
      3321 8180 3317 8219 3329 8226
TIME...MOT...LOC 2352Z 258DEG 4KT 3327 8208 

HAIL...<.75IN
WIND...60MPH
 
$$

JAQ
1 follow-up statement
051 
WWUS52 KCAE 110030
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
830 PM EDT MON JUL 10 2017

GAC033-245-110039-
/O.CAN.KCAE.SV.W.0137.000000T0000Z-170711T0045Z/
Burke GA-Richmond GA-
830 PM EDT MON JUL 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BURKE AND
SOUTHERN RICHMOND COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and 
heavy rain are still possible with this thunderstorm. A flood 
advisory remains in effect for this area until 10 pm. 

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Columbia.

LAT...LON 3343 8195 3338 8193 3337 8195 3334 8194
      3335 8191 3334 8192 3333 8191 3333 8190
      3330 8188 3331 8187 3326 8183 3325 8185
      3321 8180 3317 8219 3329 8226
TIME...MOT...LOC 0028Z 258DEG 4KT 3328 8203 

$$

JAQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 6:56 PM EDT, 56 minutes earlier.

Area forecast discussion, Jul 10, 6:56 PM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
656 PM EDT Mon Jul 10 2017

.SYNOPSIS...
A diffuse frontal boundary over the Midlands will remain over
the area through the week. This will keep chances of
thunderstorms in the forecast each day.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Early this evening, an ill-defined front remains positioned
across the eastern Midlands and CSRA, while numerous outflow
boundaries move across the area. In the upper levels of the
atmosphere, an axis of channeled vorticity is positioned over
the area between a strong ridge of high pressure over the Four
Corners Region of the U.S. and another ridge over the western
Atlantic.

Showers and thunderstorms became numerous in coverage during the
late afternoon hours. While the coverage has diminished some
early this evening, scattered showers and thunderstorms are
expected to linger into the late evening/early overnight due to
high precipitable water values (2.0-2.25 inches) and numerous
boundary interactions, aided by some weak forcing for ascent
aloft. Expect the greatest coverage to be along and south of
the I-20 corridor.

Later tonight, stratus and/or patchy fog could become a concern
given the abundant low level moisture in place. However, think
the fog potential is too minimal to include in the forecast at
this time given the expected high level debris cloudiness over
the area.

Temperatures will remain mild, with lows in the lower to middle
70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
The diffuse front will linger over the Midlands on Tuesday
while Bermuda high pressure continues ridging into the area. The
highest moisture will remain east with precipitable water
values at 1.8 to 2.0 inches. Locally heavy rainfall will once
again be possible with the highest threat east. Severe potential
appears low given deep moisture across the area reducing the
wind threat. Shear appears weak and instability moderate. High
temperatures on Tuesday are forecast around 90.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Broad, weak trough will continue aloft over the eastern CONUS
through the long term and will deepen next weekend as the upper
ridge strengthens over the western CONUS. Moisture will remain
relatively deep across the area through the period, so have
continued to indicate mainly chance pops each day. There will
continue to be a locally heavy rainfall threat. Severe potential
appears low but cannot be ruled out. The next cold front will
approach the region next weekend acting as a focusing mechanism
for convection. Temperatures through the extended will be near to
above normal, with highs mostly in the lower to middle 90s, cooling
into the upper 80s by Monday. Overnight lows will be generally in
the lower to middle 70s.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Will expect remainder of convection to dissipate by 02z. Rain
cooling and potential for some clearing later tonight provides some
fog/stratus concerns. However, uncertainty with regards to
extent of lingering mid to high level convective debris cloud
cover, in addition to marginally high boundary layer wind,
provides some uncertainty. Latest guidance generally indicating
some IFR stratus potential and MVFR VSBY potential, though fog
prone AGS could potentially see lower VSBYs.

After any late night/morning fog/stratus, will expect sct to bkn
diurnal cumulus, with scattered mainly afternoon and evening
thunderstorms.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
late night/early morning stratus/fog, along with scattered
mainly afternoon and evening thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 10, 4:51 AM EDT, 15 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Columbia SC
451 AM EDT Mon Jul 10 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-110900-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
451 AM EDT Mon Jul 10 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Scattered to numerous showers and thunderstorms are expected this
afternoon and evening with the potential for an isolated
thunderstorm to reach severe limits. The main threat of severe
weather will be damaging wind gusts. Locally heavy rainfall will also
be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 10, 5:32 PM EDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Columbia SC
532 PM EDT MON JUL 10 2017

GAZ065-077-SCZ030-102215-
Burke-Richmond-Aiken-
532 PM EDT MON JUL 10 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN BURKE...
EASTERN RICHMOND AND SOUTHWESTERN AIKEN COUNTIES...

At 532 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Clearwater to 7 miles south of Augusta.
Movement was east at 10 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Aiken, North Augusta, Clearwater, Belvedere, Hephzibah, New Ellenton,
Jackson, Gloverville and Burnettown.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3357 8163 3326 8179 3326 8210 3356 8193
TIME...MOT...LOC 2132Z 258DEG 11KT 3351 8189 3335 8198

fwa
Local storm report, Jul 10, 5:51 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
551 PM EDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HEAVY RAIN       5 S ELGIN               34.10N 80.79W
07/10/2017  M2.72 INCH       RICHLAND           SC   MESONET

            RCWINDS GAGE AT SCREAMING EAGLE RD MEASURED
            2.72 INCHES OF RAIN IN 2 HOURS.

&&

DCM
Local storm report, Jul 10, 5:52 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
552 PM EDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HEAVY RAIN       5 NE WOODFIELDS         34.11N 80.88W
07/10/2017  M2.76 INCH       RICHLAND           SC   MESONET

            RCWINDS GAGE AT SPRING VALLEY HS MEASURED
            2.76 INCHES OF RAIN IN 90 MINUTES.

&&

DCM
Local storm report, Jul 10, 5:57 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
557 PM EDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HEAVY RAIN       1 SE COLUMBIA           33.99N 81.02W
07/10/2017  M1.22 INCH       RICHLAND           SC   OFFICIAL NWS OBS

            NWS RAIN GAGE AT UNIVERSITY OF SC NEAR BULL
            ST AND WHALEY ST MEASURED 1.22 INCHES OF
            RAIN. USGS STREAM GAGE AT ROCKY BRANCH CREEK
            AT MAIN ST AND WHALEY ST REACHED 6.97 FEET
            AT 515 PM EDT. FLOOD STAGE IS 7.2 FEET.

&&

DCM
Local storm report, Jul 10, 6:10 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
610 PM EDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HEAVY RAIN       3 N TRENTON             33.78N 81.85W
07/10/2017  M0.95 INCH       EDGEFIELD          SC   CO-OP OBSERVER

            JOHNSTON, SC COOP OBSERVER REPORTED .95
            INCHES OF RAIN IN LESS THAN 10 MINUTES.

&&

DA
Special weather statement, Jul 10, 7:08 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Columbia SC
708 PM EDT MON JUL 10 2017

SCZ031-038-102330-
Clarendon-Sumter-
708 PM EDT MON JUL 10 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL CLARENDON AND
CENTRAL SUMTER COUNTIES...

At 707 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northwest of Nixonville to 7
miles northwest of Summerton. Movement was northeast at 15 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Manning, Summerton, Turbeville, Pinewood, Paxville, Shiloh, Privateer
and Lakewood.

Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 3382 7992 3381 7995 3377 7999 3375 7999
      3355 8042 3373 8054 3397 8003 3395 7998
      3388 7994 3389 7988
TIME...MOT...LOC 2307Z 246DEG 14KT 3388 7999 3369 8042

JAQ

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 5:32 PM EDTSpecial Weather StatementCAERichmond43 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.